Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 36, NWS Memphis, TN

June 14, 2004Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 14, 2004, 4:52 PM CDT for Shelby County, Tennessee. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 4:52 PM CDT (21:52 UTC)
Expired
Jun 14, 2004, 5:45 PM CDT
In force
53 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Shelby County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 142155
FFWMEM
TNC157-142245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 545 PM CDT

* AT 452 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN FROM 
DOWNTOWN MEMPHIS TO ARLINGTON IN SHELBY COUNTY.

IN ADDITION...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING NEAR 
SECOND STREET AND GARRISON. SOME CARS ARE STALLED DUE HIGH WATER 
FROM CLOGGED DRAINS.

* CITIES AFFECTED THROUGH 545 PM CDT INCLUDE...
  MILLINGTON...LAKELAND...FRAYSER...ELLENDALE...EADS...DOWNTOWN
  MEMPHIS...BOLTON...BARTLETT...ARLINGTON

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. 

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3540 9011 3509 9006 3512 8966 3541 8968

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:26 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 14, 3:26 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
326 PM CDT MON JUN 14 2004

.DISCUSSION...
SCT TO ISOLD THUNDERSTORMS CONTINUING TO DEVELOP THIS AFTN ACRS THE
AREA IN FAIRLY UNSTABLE ENVIRONMENT. CAPES ARE 2500-3000 J/KG AND A
SEVERE STORM WILL BE POSSIBLE INTO THE EARLY EVENING WITH HAIL
BEING THE MAIN THREAT.

UPPER LOW OVR TX WITH STRONG HIGH PRESSURE RIDGE OVER THE SE U.S.
THIS AFTN. TROPICAL DISTURBANCE CURRENTLY LOCATED ALONG THE GULF
COAST WITH SCT TO NUMEROUS THUNDERSTORMS ACROSS THE REGION. EXPECT
THIS DISTURBANCE TO MOVE INLAND INTO AR ON TUE. DEEP SOUTHERLY FLOW
WILL DEVELOP ACROSS THE REGION AND BRING PLENTY OF MOISTURE
NORTHWARD. EXPECT A BAND OF NUMEROUS SHOWERS AND THUNDERSTORMS TO
MOVE INTO NRN MS TONIGHT AND NORTHWARD THROUGH THE MID SOUTH ON TUE.

BY WED MAIN UPPER TROF ENCROACHES ON THE AREA.. DEEP MOISTURE IN
PLACE WILL LEAD TO MORE SHOWERS AND THUNDERSTORMS...ESPECIALLY WRN
HALF. THIS UPPER SYSTEM WEAKENS ACROSS THE AREA ON THU AS A
COLD FRONT APPROACHES FROM THE NW. EXPECT THIS FRONT TO STALL
SOMEWHERE OVER THE REGION LATE THIS WEEK WITH ZONAL FLOW ALOFT. GFS
BRINGS ANOTHER FRONT THROUGH DURING THE WEEKEND. UNCLEAR WHETHER
THESE FRONTS WILL EVER MAKE IT THROUGH SO WILL CONT TO HEDGE WITH
LOW POPS AND SEASONABLE TEMPS.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

SJM
Hazardous weather outlook, Jun 14, 3:36 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT MON JUN 14 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-151000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
336 PM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP ACROSS THE MID SOUTH LATE INTO THE EARLY EVENING HOURS. A
FEW STORMS MAY BE SEVERE WITH PENNY SIZE HAIL...ESPECIALLY ACROSS
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND WEST TENNESSEE.

THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS NORTH MISSISSIPPI
TONIGHT AS A TROPICAL DISTURBANCE MOVES INTO LOUISIANA FROM THE GULF
OF MEXICO.

.DAYS TWO THROUGH SEVEN...
A TROPICAL DISTURBANCE WILL MOVE INTO THE ARKLATEX REGION TUESDAY
AND WEDNESDAY. MOISTURE FROM THIS SYSTEM WILL CAUSE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE MIDSOUTH TUESDAY AND
WEDNESDAY. IN ADDITION...THE ATMOSPHERE WILL REMAIN MOIST AND
UNSTABLE MUCH OF THIS WEEK RESULTING IN A CONTINUED DAILY CHANCE OF
THUNDERSTORMS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SJM

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.